Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 172, NWS Jackson, MS

June 2, 2004Ashley County, Arkansas; Morehouse Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jun 2, 2004, 9:43 PM CDT for Ashley County, Arkansas; Morehouse Parish, Louisiana. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 9:43 PM CDT (02:43 UTC)
Expired
Jun 2, 2004, 11:00 PM CDT
In force
77 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Ashley County, AR, Morehouse Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 189 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 030243
SVRJAN
ARC003-LAC067-030400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
942 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA

* UNTIL 1100 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 23 MILES NORTHWEST OF WEST
  CROSSETT TO 35 MILES WEST OF BASTROP...OR FROM 17 MILES SOUTH OF
  HAMPTON TO 10 MILES EAST OF RUSTON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR WEST CROSSETT AT 1010 PM CDT
  BE NEAR NORTH CROSSETT...CROSSETT AT 1020 PM CDT
  BE NEAR BEEKMAN AT 1025 PM CDT
  BE NEAR FOUNTAIN HILL...BASTROP AT 1030 PM CDT
  BE NEAR HAMBURG...MER ROUGE...BONITA...COLLINSTON AT 1040 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3335 9191 3318 9209 3275 9202 3268 9192
          3257 9190 3265 9170 3302 9150 3330 9148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:30 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 1:30 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT WED JUN 2 2004

.SYNOPSIS...LATEST SATELLITE IMAGERY SHOWS MCS #3 GETTING ORGANIZED
OVER OKLAHOMA AND KANSAS. DUE TO THE HIGHLY ACTIVE PATTERN OF
MULTIPLE MCS DEVELOPMENT AND TRACKS OVER THE SAME AREAS OVER SHORT
PERIODS OF TIME...THE MODELS HAVE TEMPORARILY BECOME UNRELIABLE.
EXTRAPOLATION FROM SATELLITE IMAGERY AND LAPSE DATA APPEARS TO BE
THE BEST FORECAST APPROACH OVER THE NEXT 24 HOURS OR SO.

CURRENT DATA SHOWS TWO AXIS OF INSTABILITY IN THE VICINITY OF THE
MCS. THE FIRST IS JUST SOUTH OVE IT OVER WEST CENTRAL OKLAHOMA...AND
THE OTHER...MUCH LARGER AXIS EXTENDS FROM TULSA...OKLAHOMA TO
CHATTANOOGA...TENNESSEE. A STATIONARY FRONT IS SITUATED JUST NORTH
OF THE LATTER INSTABILITY AXIS. OTHER THINGS TO NOTE...THE MID LEVEL
FLOW REMAINS SOUTHEASTERLY AT 35 TO 45 KNOTS...AND THERE IS A
BOUNDARY JUST WEST OF THE FORECAST AREA THAT STRETCHES FROM
VICKSBURG TO THE SOUTHERN FRINGE OF MCS #3.

&&

.DISCUSSION...EXPECTING MCS #3 TO PROPAGATE EASTWARD ALONG THE
STATIONARY FRONT THROUGH THE AFTERNOON AND EVENING AFFECT MAINLY
ARKANSAS AND TENNESSEE. HOWEVER...OVER THE NEXT FEW HOURS EXPECT
ANOTHER MCS TO BEGIN DEVELOPING JUST TO THE SOUTH OF #3...OVER
SOUTHERN OKLAHOMA. THIS NEW MCS (MCS #4) IS EXPECTED TO PROPAGATE
SOUTHEASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. BY
SUNSET...EXPECT THE ACTIVITY TO BEGIN MOVING INTO THE NORTHWESTERN
CORNER OF THE FORECAST AREA. GIVEN AN ANTICIPATED DECENT SHEAR
PROFILE...THINK THAT ISOLATED SEVERE THUNDERSTORM ACTIVITY IN
AMONGST THE OTHER SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE
AGAIN DURING THE OVERNIGHT HOURS. THE MAIN CONCERN WILL BE FOR WINDS
AND HAIL YET AGAIN. AFTER MCS #4 MOVES OUT OF THE AREA TOMORROW
MORNING...SKIES SHOULD CLEAR SOME AND GIVE THE ATMOSPHERE PLENTY OF
TIME TO RECOVER FOR MCS #5...WHICH IS EXPECTED SOMETIME TOMORROW
EVENING AND NIGHT. POSSIBLE EVIDENCE FOR THIS ONE CAN BE SEEN IN THE
WATER VAPOR IMAGERY OVER NORTHERN COLORADO AND SOUTHWESTERN WYOMING.
THIS ONE SHOULD BE THE LAST MCS FOR A WHILE...I HOPE. AT THIS POINT
IN TIME...THINKING THAT THE MODELS REGAIN THEIR HANDLING AS THE
PATTERN BECOMES MORE INDUCED BY THE SYNOPTIC FEATURES THAN THE
MESOSCALE FEATURES.

ON FRIDAY AND SATURDAY...EXPECTING A GRADUAL INTENSIFICATION OF THE
FOUR CORNERS HIGH TO THE WEST AND THE BERMUDA HIGH TO THE
EAST..WHICH SHOULD HELP DRY THINGS OUT A BIT THROUGH SATURDAY. ON
SUNDAY...THE FOUR CORNERS HIGH WEAKENS CONSIDERABLY AND MAKES THE
FLOW OVER THE UNITED STATES ZONAL. THE ZONAL FLOW SHOULD HELP
PREVENT A STATIONARY FRONT...OVER THE UPPER MIDWEST...FROM MOVING
SOUTH AND OVER THE FORECAST AREA. DURING THE FRIDAY THROUGH SUNDAY
PERIOD...ONLY ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED. AT THE
BEGINNING OF THE WORK WEEKS...THERE WILL BE A WESTWARD MIGRATION OF
THE BERMUDA HIGH. THIS SHOULD...FOR THE MOST PART...HELP CONTINUE
THE DRYING CONDITIONS. HOWEVER...AFTERNOON TEMPERATURES ECLIPSING 90
DEGREES ARE POSSIBLE BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  87  65  87 /  50  50  40  30
MERIDIAN      66  87  63  87 /  50  50  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Jun 2, 8:42 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
842 PM CDT WED JUN 02 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032121-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
842 PM CDT WED JUN 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR TONIGHT
ACROSS	SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND A LARGE
PORTION OF CENTRAL MISSISSIPPI...GENERALLY ALONG AND WEST OF A
LINE FROM JACKSON METRO TO BROOKHAVEN AS WELL AS  NORTH OF A
CARTHAGE TO DE KALB LINE. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF EASTERN MISSISSIPPI GENERALLY ALONG
AND EAST OF A LINE FROM CARTHAGE TO RALEIGH TO COLUMBIA.

A COMPLEX OF STRONG STORMS WERE ADVANCING SOUTHEAST
ACROSS SOUTHERN ARKANSAS INTO NORTHWEST LOUISIANA. ALSO
OTHER STRONG THUNDERSTORMS WERE NOTED ACROSS EXTREME NORTHERN
MISSISSIPPI. AN UPPER LEVEL WEATHER DISTURBANCE IN THE SOUTHERN
PLAINS	WILL ALSO  SWING  ACROSS THE REGION AND WILL PROVIDE
UPPER SUPPORT FOR THE STRONG CONVECTION. THIS WILL BE AIDED BY
THE REMNANTS OF A FRONT WHICH WILL HELP TO PROVIDE THE FOCUS FOR
STRONG THUNDERSTORMS  OVER THE REGION.	THIS ROUND OF STORMS
SHOULD MOVE THROUGH THE REGION BY DAYBREAK THURSDAY WITH ONLY
MINIMAL REDEVELOPMENT EXPECTED THURSDAY AFTERNOON.  THESE STORMS
WILL BEGIN TO AFFECT THE REGION FROM THE NORTHWEST AFTER 10 PM
THIS EVENING.

I THE MAIN RISK FROM STORMS WILL BE WIND GUSTS OF 70 MILES AN
HOUR AND HAIL TO THE SIZE OF GOLF BALLS WITH FREQUENT LIGHTNING
STRIKES AND VERY HEAVY DOWNPOURS. .

...FLOODING...
STRONG THUNDERSTORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL
TONIGHT. MOST LOCATIONS SHOULD SEE LESS THAN 1 INCH OF ADDITIONAL
RAINFALL.  ONLY ISOLATED MINOR	PONDING OF WATER CAN BE  EXPECTED
ACROSS SOME ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY NIGHT...
ADDITIONAL ROUNDS OF THUNDERSTORMS MAY DEVELOP FOR THURSDAY NIGHT
AND ON SATURDAY AS MORE UPPER LEVEL DISTURBANCES REACH THE LOWER
MISSISSIPPI VALLEY.  THE POSITION OF THE SURFACE FRONTAL REMNANTS
IS VERY QUESTIONABLE AT THIS TIME. THE MOST LIKELY AREA TO BE
AFFECTED WILL BE REFINED IN LATER OUTLOOKS.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...MAY BE NECESSARY FOR TONIGHT ACROSS THE REGION. THEY
MAY ALSO
BE NEEDED FOR A FEW HOURS AT A TIME FOR LATE THURSDAY THROUGH
SATURDAY BUT IS NOT EXPECTED FOR THE PERIOD SUNDAY THROUGH NEXT
WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:28 PM CDTSevere Thunderstorm WarningJANRichland62 min
Jun 2, 10:48 PM CDTSevere Thunderstorm WarningJANFranklin57 min
Jun 2, 11:00 PM CDTSevere Thunderstorm WarningJANMorehouse60 min
Jun 2, 11:02 PM CDTSevere Thunderstorm WarningJANCatahoula58 min
Jun 2, 11:23 PM CDTSevere Thunderstorm WarningJANMadison77 min
Jun 2, 11:30 PM CDTSevere Thunderstorm WarningJANRichland30 min
Jun 2, 11:30 PM CDTSevere Thunderstorm WarningJANTensas60 min
Jun 2, 11:41 PM CDTFlash Flood WarningJANFranklin, Richland3 hr
Jun 2, 11:42 PM CDTSevere Thunderstorm WarningJANConcordia58 min
Jun 2, 11:44 PM CDTSevere Thunderstorm WarningJANFranklin46 min
Jun 3, 12:00 AM CDTSevere Thunderstorm WarningJANCatahoula20 min
Jun 3, 12:25 AM CDTFlash Flood WarningJANTensas3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.